Hail, Pueblo
- When
- June 4, 2:19 PM MST to 2:24 PM MST
- Where
- Pueblo County, 2.14 mi NE of Colorado City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.950, -104.830
Thunderstorms produced penny to nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Thunderstorms produced penny to nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 4, 12:44 PM MST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 144 PM MDT THU JUN 4 2009 .UPDATE... UPDATED TO ADD SEVERE THUNDERSTORM WATCH FOR SOUTHEAST COLORADO UNTIL 9 PM MDT. && .SHORT TERM... PARAMETERS COMING TOGETHER FOR SEVERE WEATHER...ESPECIALLY LARGE HAIL...POSSIBLY UP TO 2.5 INCHES IN DIAMETER. .LONG TERM... NO UPDATES AT THIS TIME. && .AVIATION... NO UPDATES AT THIS TIME. && .PREV DISCUSSION... /ISSUED 444 AM MDT THU JUN 4 2009/ SHORT TERM... (TODAY AND TONIGHT) ..SEVERE STORMS POSSIBLE OVER THE PLAINS THIS AFTERNOON... CURRENTLY...UPPER RIDGE BUILDING SLOWLY INTO WESTERN COLORADO THIS MORNING...WITH RATHER FLAT SURFACE PRESSURE GRADIENT OVER THE AREA. ENOUGH MOISTURE IN PLACE FOR SOME PATCHY LIGHT FOG A FEW LOCATIONS OVER THE PLAINS...BUT NOTHING TOO DENSE OR WIDESPREAD EXPECTED...AS LOWER CIGS AND VISIBILITY OVER FAR NORTHEAST COLORADO SHOW LITTLE SIGN OF EXPANDING SOUTHWARD. TODAY...SURFACE PRESSURE GRADIENT REMAINS DIFFUSE...WITH PERHAPS A WEAK LA JUNTA CYCLONE DEVELOPING BY AFTERNOON. MODELS SUGGEST LOW LEVEL MOISTURE AND INSTABILITY WILL THUS BE SLOW TO MIX EASTWARD...WITH RATHER SUBSTANTIAL CAPE (OVER 1000 J/KG) DEVELOPING ALONG OR JUST EAST OF I-25 BY LATE AFTERNOON. 0-6KM SHEAR VALUES CLIMB ABOVE 40 KNOTS AFTER 21Z...WITH WEAK LOW LEVEL SOUTHEASTERLY UPSLOPE UNDER MODEST (30-40 KNOT) 500 MB NORTHWEST FLOW. MAIN NEGATIVE FACTOR FOR STORMS IS LACK OF ANY WELL DEFINED SHORT-WAVE TO TRIGGER/ENHANCE CONVECTION...THOUGH RIGHT REAR QUAD OF STRENGTHENING UPPER LEVEL JET STREAK MAY ADD A SMALL AMOUNT OF UPWARD MOTION TO NORTHERN SECTIONS OF THE PLAINS BY EARLY EVENING. WILL THUS COUNT ON CONVECTION DEVELOPING OVER THE HIGHER TERRAIN STRENGTHENING AS IT ENCOUNTERS DEEPER INSTABILITY OVER THE PLAINS...BUT WILL KEEP COVERAGE ONLY ISOLATED TO LOW END SCATTERED DUE TO LACK OF UPPER SUPPORT. A SUPERCELL OR TWO IS POSSIBLE...WITH MUCH OF THE PLAINS OUTLOOKED IN THE LATEST SWODY1. WILL ADD SEVERE MENTION FOR EL PASO COUNTY AND PLAINS TO THE EAST OF I-25...BUT NO SEVERE MENTION FOR SOUTHERN I-25 CORRIDOR FROM KPUB TO KTAD...AS NARROW RIBBON OF DRIER AIR MIXES TO THE SURFACE BY LATE IN THE DAY...LIMITING DEEPER CONVECTION. TONIGHT...LINGERING CONVECTION SHOULD DIE FAIRLY QUICKLY BY LATE EVENING WITH LACK OF UPPER SUPPORT...SO WILL END POPS MOST AREAS BY 06Z. LOW AND MID LEVEL FLOW BECOMES INCREASINGLY WESTERLY OVERNIGHT...WHICH SHOULD LIMIT STRATUS/FOG POTENTIAL. MADE ONLY MINIMAL CHANGES TO GRIDS. --10 LONG TERM... (FRIDAY THROUGH WEDNESDAY) ..MAIN C51ENGE IS AMOUNT AND SEVERITY OF CONVECTION... FRIDAY...UPPER TROUGH MOVES ONSHORE AND THE FLOW ALOFT STRENGTHENS FROM THE WEST TO SOUTHWEST. MAIN C51ENGE FOR THE PLAINS IS WHERE THE FRONT/DRY LINE WILL BE LOCATED. A WEAK TROUGH MOVING INTO THE DAKOTAS DURING THE DAY WILL SEND ANOTHER COLD FRONT INTO THE HIGH PLAINS...WHICH WILL APPROACH THE AREA DURING THE AFTERNOON. TO THE NORTH AND EAST OF THIS FRONT...THERE WILL LIKELY BE ENOUGH LOW LEVEL MOISTURE AND INSTABILITY FOR STRONG TO SEVERE CONVECTION. THE 06Z NAM RUN HAS THE FRONT FROM KIOWA COUNTY EXTENDING INTO NORTHERN EL PASO COUNTY. NAM HAS CAPES OVER 1000 J/KG JUST NORTH OF THE FRONT WITH BULK SHEARS OF 40 KNOTS. SPC HAS THE SLIGHT RISK JUST NORTH OF THE CWA...WHICH IS REASONABLE GIVEN THE CURRENT AND PAST NAM SOLUTIONS. GRIDS HAVE A TIGHT NORTH TO SOUTH POP GRADIENT DURING THE AFTERNOON AND EVENING OVER EL PASO ..CROWLEY AND KIOWA COUNTIES. WHILE THE BULK OF THE SEVERE WEATHER WILL BE TO THE NORTH OF THE CWA...WILL HAVE TO WATCH THE POTENTIAL FOR A FEW STRONG TO SEVERE STORMS IN THE NORTHERN PORTIONS OF THE PLAINS AND I-25 CORRIDOR. FOR THE REST OF THE CWA...THERE WILL BE ENOUGH MOISTURE IN THE SOUTHWEST FLOW FOR SOME SCATTERED POPS OVER THE CENTRAL AND SOUTHWEST MOUNTAINS. SATURDAY AND SUNDAY...WITH THE TROUGH MOVING TO THE NORTHEAST...SOUTHWEST FLOW ALOFT INCREASES. ANY LOW LEVEL MOISTURE WILL MOVE TO THE NORTH OF THE CWA. SPC DAY THREE OUTLOOK HAS SLIGHT RISK INTO NEBRASKA. ONLY KEPT ISOLATED POPS ON THE PLAINS AS SOME RESIDUAL LOW LEVEL MOISTURE MAY PRODUCE ENOUGH CAPE TO DEVELOP A STORM OR TWO. ON SUNDAY...SOUTHWEST FLOW WITH THE TROUGH MOVING TO THE NORTH WILL KEEP THE LOWER LEVEL MOISTURE TO THE NORTH OF THE CWA. IN THE MOUNTAINS...APPROACHING TROUGH AND MID LEVEL MOISTURE WILL PRODUCE SCATTERED THUNDERSTORMS MAINLY OVER THE CENTRAL AND SOUTHWEST MOUNTAINS. MONDAY...TROUGH PASSING TO THE NORTH WILL SEND ANOTHER COLD FRONT INTO THE PLAINS. TOO EARLY TO GET SPECIFIC...BUT THERE IS A CHANCE FOR SOME SEVERE STORMS MONDAY. THERE WILL BE ENOUGH SHEAR FOR SEVERE STORMS...AND MAIN QUESTION WILL BE THE INSTABILITY OF THE LOWER LEVELS. TUESDAY AND WEDNESDAY...MEAN RIDGE AXIS STAYS NEAR THE REGION...WITH THE POTENTIAL FOR SOME COLD FRONT TO MOVE INTO THE PLAINS. NORTH OF THESE FRONTS...UPSLOPE FLOW MAY BE UNSTABLE ENOUGH TO PRODUCE STRONG TO SEVERE CONVECTION. WINDS AT 500MB WILL BE FROM THE WEST AT 25 TO 40 KNOTS...WHICH WILL RESULT IN BULK SHEARS OVER 30 KNOTS. --PGW-- AVIATION...PATCHY LIGHT (3-5SM) FOG THIS MORNING WILL RAPIDLY DIMINISH...WITH VFR CONDITIONS THROUGH EARLY AFTERNOON. WILL SEE USUAL CROP OF CONVECTION FORM OVER THE MOUNTAINS AFTER 18Z...WITH VCTS AT ALL 3 TAF SITES AFTER 20Z. COULD SEE A STRONG STORM WITH SOME HAIL AND BRIEF MVFR AT KCOS AROUND 22Z...WHILE STORMS NEAR KPUB AND KALS LOOK LESS LIKELY TO PRODUCE HAIL...BUT COULD PRODUCE FAIRLY STRONG GUSTY WINDS OVER 40 KNOTS. TSRA THREAT ENDS AFTER 03Z...AND WITH INCREASING WESTERLY FLOW OVERNIGHT...EXPECT FOG/STRATUS POTENTIAL TO BE MINIMAL. --10 && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 50/77
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 153 PM MDT THU JUN 4 2009 COZ058>089-093>099-052000- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 153 PM MDT THU JUN 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS...SOME SEVERE...ARE EXPECTED ACROSS MUCH OF SOUTHERN COLORADO THROUGH THIS EVENING. THE AREA MOST LIKELY TO SEE SEVERE WEATHER INCLUDES EL PASO COUNTY AND ALL OF THE SOUTHEAST COLORADO PLAINS. THE PRIMARY THREATS FROM ANY SEVERE STORMS THIS AFTERNOON AND EVENING WILL BE HAIL 1 TO 2.5 INCHES IN DIAMETER AND WIND GUSTS OVER 60 MPH...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. ELSEWHERE...STORMS MAY PRODUCE HAIL UP TO 3/4 INCH IN DIAMETER...WIND GUSTS TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. THUNDERSTORMS WILL LAST INTO THE EVENING... ESPECIALLY OVER THE EASTERN PLAINS...WITH STORMS ENDING IN MOST AREAS AFTER 9 PM MDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY. ON FRIDAY AND MONDAY...A FEW OF THE STORMS MAY BECOME STRONG OVER THE EASTERN PLAINS AND INTERSTATE 25 CORRIDOR. THE GREATEST CHANCES FOR STRONG STORMS ARE IN KIOWA AND EL PASO COUNTIES...WITH DECREASING CHANCES FOR STRONG STORMS FURTHER TO THE SOUTH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY OVER EL PASO COUNTY AND ALL OF THE SOUTHEAST COLORADO PLAINS THROUGH 9 PM MDT. 50/77
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 127 PM MDT THU JUN 4 2009 COZ076-077-079-081>086-042000- CANON CITY VICINITY/EASTERN FREMONT COUNTY-COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 127 PM MDT THU JUN 4 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO SOUTHEASTERN TELLER COUNTY IN CENTRAL COLORADO EL PASO COUNTY IN EAST CENTRAL COLORADO THIS INCLUDES...COLORADO SPRINGS. NORTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR CALHAN TO SECURITY THEN NORTH OF CANON CITY. THE STORMS WERE MOVING SOUTHEAST AT 15 TO 20 MPH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE REGION THROUGH 9 PM. SOME OF THESE STORMS MAY BECOME SEVERE AS THEY MOVE SOUTHEAST ACROSS THE AREA. LOCATIONS IMPACTED INCLUDE... SCHRIEVER AFB. PEYTON. PETERSON AFB. MANITOU SPRINGS. FALCON. ELLICOTT. CALHAN. BLACK FOREST. AIR FORCE ACADEMY. COLORADO SPRINGS. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 80 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184044, 184045.